Q and A

Question

Can I restart on Trivenz after a break?

Hi, I’m a 29 years old male and was diagnosed HIV positive when I was 20.

I was not on treatment since then until last year when I diagnosed with TB. It was difficult to believe that I was HIV positive until when I got sick last year and my CD4 was 87. I finished TB treatment for 9 months and started taking Trivenz. When I was about to renew my script for HIV treatment I realized that I didn’t have funds on my medical aid but was able to take bloods reviews.

My doctor refused to renew the script for me and I was struggling financially. I stopped taking treatment for 2 months and was able to see my doctor again to renew my script when I got cash. My results showed that my CD4 was on 180 when I went for bloods reviews 2 months ago and my doctor advised that I continue taking Trivenz now after being off on treatment for two months.

I’m worried that  I might be resistant to same drug now. Please advice what must I do or should I change the doctor?

Answer

Hi

Thanks for the questions and sharing your experience.

It sounds like you have had a difficult time and also been very lucky to have responded well to both HIV and TB meds.

In the short-term, it is probably better now to start Trivenz again as soon as possible. Although there is a small chance you developed resistance, it is much more likely that restarting will be okay. Because your CD4 count went so low before you went on treatment you really need to be taking HIV meds everyday.

In the longer term, it sounds like you need health care that will ensure your meds are always there. This might involve finding out whether free meds are available in other ways. If your doctor is not helpful and you have a choice of other doctors, then see whether someone else might be more helpful.

You didn’t say which country you live in so I can’t comment on the health system. For example, in the UK HIV meds are free and in the US there is ADAP and medicaid to help if you have low income. Many other countries have similar free healthcare.

As Trivenz is a generic version of Atripla, it sounds likely you are not in the US.

Please let me know how you get on and if you have other questions.

6 comments

  1. Roy Trevelion

    Hi Power,
    How bad are the side effects in the daytime? Please see this similar Q&A about shift work and Trivenz (also called Atripla). It sounds like you’re doing the best you can. But it would be easier for you to ask to change to different treatment that doesn’t include efavirenz. Especially if the side effects are severe.

  2. Power

    My doctor prescribed Trivenz for my Hiv positive status which is taken at bed time. I took my 1st dose coming from night shift. Since then i decided to use morning time only for consistency. Even if i work day shift i wake up and take it around same time and endure side effects to maintain my consistency. I’m in my 3rd pill of the 1st box of pills. Am i doing the right thing? Pls advise me

  3. Lisa Thorley

    Hi Enock,

    If you’ve got diarrhoea your doctor should be able to give you something for this. However, if you’re feeling ill then your doctor should be able to offer you another type of ARV. They do exist in South Africa.

    Do you know what your CD4 count is and your viral load since beginning medication? Stopping isn’t ideal unless its been discussed with a doctor. However this is something that only you can make a decision about.

  4. Enock

    I started with trvenz a month ago after I tested hiv positive..my body was strong before taking the drug…but since I started taking this trivenz I am losing weight too much….I lost 4kg since trivenz was initiated in my body… I am thinking to stop and will resume when I find a helpful doctor. because each and every time I tell my doctor he keeps on telling me that I will be fine and I have a terrible diarrhoea since I started using trivenz..Can I stop for a while and start when I get a helpful doctor….I am in South Africa

  5. Roy Trevelion

    Hi Lindy, There is a similar question answered here. If you have any symptom that’s making you stressed you can ask your doctor, or specialist, for a check up to find out what’s causing it. You can ask to switch from Trivenz to see if that’s the cause.

  6. Lindy

    hi I started last year using Trivenz and now im losing weight..i was wearing size 40 now im size 34..why im losing so much im stressed..i ask my doctor who said im fine but I know that im not…the way im feeling…please help with the gain weight..

Comment

Your email address will not be published. Required fields are marked *